Lipitor (atorvastatin) is a cholesterol-lowering drug that may increase the risk of muscle pain (“myalgia”) that causes soreness, weakness, stiffness, and other problems. Many people have problems opening jars, getting up from a chair, or walking up stairs. Individuals with these symptoms should talk to a doctor about muscle pain because it could worsen significantly and become life-threatening rhabdomyolysis.
Lipitor and Muscle Pain (Myalgia)
Millions of people take Lipitor (atorvastatin) to reduce levels of low-density lipoprotein (LDL) cholesterol. This can improve cardiovascular health, but it may also increase the risk of muscle pain (also known as “myalgia”).
Muscle pain (myalgia) is the most common problem in Lipitor patients. It varies widely in severity depending on the individual. Other symptoms may include:
- Soreness, tenderness
- Aches, cramps
- Muscle atrophy or swelling
- Decreased coordination
- Loss of fine-motor skills
- Problems balancing
- Fatigue from light activity
Lipitor patients who have these symptoms should report them to a doctor immediately. They may be the first sign of rhabdomyolysis — a life-threatening disease in which muscle fibers break down, spill myoglobin into the bloodstream, and clog the kidneys. Rhabdomyolysis can cause kidney failure, liver failure, and death.
How Does Lipitor Cause Muscle Pain?
There are many theories about how Lipitor could cause muscle pain. The main problem is this: Cholesterol is a vital building-block of cells and cell membranes. As we age, our bodies produce cholesterol to repair damaged tissue by replacing cells. Severe degeneration can occur if we don’t have enough cholesterol in our bodies.
Some research also suggests that Lipitor may inhibit enzymes and proteins that are necessary for cell health. In May 2005, the Journal of the American Physical Therapy Association published a study that suggested Lipitor may cause adverse muscle effects by inhibiting ubiquinone or CoQ10, which is necessary for cells to produce energy.